Over thirty observational studies and multiple meta-analyses indicate that PPIs are a risk factor for C. difficile
]. Citing these findings in 2012, the United States Food and Drug Administration issued a warning regarding increased risk of CDI among patients taking long term PPIs[23
]. Yet many questions remain regarding the relationship between PPIs and C. difficile
. The data connecting PPIs and CDI is observational. Because patients who are prescribed PPIs differ in many ways from those who are not prescribed PPIs[24,25
], it is possible that the observed association between PPIs and CDI is attributable to unmeasured confounding[26
]. And there is comparatively little data that specifically addresses PPIs in community-acquired CDI.
There are a few reasons to suspect that the relationship between PPIs and CDI might be different among those with community-acquired compared to hospital-associated CDI. First, the highly toxigenic North American pulsed-field 1 (NAP1) strain has been linked to hospital-associated[3,27
] rather than community-acquired cases; it is possible that the relationship between PPIs and CDI is affected by Clostridial
strain. Second, a potential mechanism by which PPIs increase risk for CDI may be via alteration of the colonic microbiome[28-31
]. Thus hospitalized patients, who can have altered microbiomes compared to those in the community[32
], may be affected differently by PPIs. Finally, antibiotic exposure, which differs between hospitalized and non-hospitalized patients, may modify the relationship between PPIs and CDI[33
So what is the evidence that PPIs are a risk factor for CDI in the community? Only a handful of studies include disease that is both acquired and treated in the community. A large, population-based study conducted within a United Kingdom dataset identified over 1000 cases of community-acquired CDI from 1994 to 2004[34
]. The authors found that only 37% of cases had been prescribed antibiotics within the previous 90 d; compared to matched controls, patients prescribed PPIs within the previous 90 d had a nearly 3-fold increased risk for CDI. A Scottish study conducted among adults ≥ 65 years old identified all cases of community-acquired CDI[35
]. After adjusting for covariables, the authors found that patients prescribed PPIs within the previous 6 mo had a 1.7-fold increased risk for CDI compared to matched controls. Finally, a study using a large United States insurance claims database identified all cases of CDI from 2004 to 2007 in Iowa and South Dakota[13
]. Seventy-three percent of cases had been prescribed antibiotics within the previous 180 d; patients prescribed PPIs or histamine-2 receptor antagonists within the previous 180 d had a 2.3-fold increased risk for community-acquired CDI compared to matched controls. These findings imply that the association between PPIs and CDI is at least as strong in community-acquired disease as in its more familiar hospital-associated form.
The study by Chitnis et al[9
] was not designed to directly test the hypothesis that PPIs are associated with CDI in the community. Instead, this study yields valuable lessons regarding the epidemiology and risk factors for community-acquired C. difficile
infection. Using active surveillance to capture all cases of community-acquired CDI, the authors have shown that non-antibiotic associated, community-acquired CDI is common, and that affected patients frequently have some form of healthcare exposure that falls short of actual hospitalization. Overall, rates of PPI use were extraordinarily high, nearly 30% among patients with community-acquired CDI compared to less than 3% in the general population[36
]. Future studies should test the hypothesis that PPIs are a risk factor for non-antibiotic associated, community-acquired C. difficile
infection and assess whether interventions causing decreased PPI use can also decrease rates of CDI. For now, the findings of Chitnis et al[9
] highlight the fact that community-acquired CDI is a very real problem and remind us that PPIs should be prescribed only in situations where they are indicated.